Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Had afebrile fits. History of cyanotic. Prescribed valaparin. Is it a breath holding spell or seizure?


Myself from chennai. I have 8 month old baby with history of breath holding spell - cyanotic, since her birth. She had afebrile fits once with twitching of lips and stretching of arms and legs. As consulted with a pediatric neurologist I am giving her valparin - 2.5 ml once daily. However the doctors say that it s a seizure and not a breath holding spell. And also I give her syrup once in 2days as I am afraid of side effects in affecting the liver. Please clarify whether its a spell or seizure? And what I am doing s rite? Because again she had the same episode of twitching after a beak of 45 days
Asked On : Sat, 20 Apr 2013
Answers:  5 Views:  77
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Neurologist 's  Response
Breathholding spells occurs after a cry usually commonly seen in these age group, here child does not lose consciousness .These can be of two types cyanotic spell type and pallid type where child becomes pale.Usually breathholding spell lasts only for seconds or a minute.These usually disappears as the child grows.Treatment is iron supplement and piracetam.Seizure will be associated with loss of consciousness .EEG and MRI brain help to diiferentiate it from breathholding spell.If your doctor suggested valparin you need to continue it regularly.There is no role of giving medicine once in every two days
Answered: Sat, 20 Apr 2013
I find this answer helpful
Critical Care Specialist Dr. Sadiq Mughal's  Response
Hi thanks for your question.
From the symptoms you described it looks like a fit .It re occured after 45 days which again points towards fit.Addationally your child was examined and diagnosed by paediatric neurologist,chances are very less that a super specialist will misdiagnose.Give medicine to your child as prescribed by her doctor.The aim of anti epileptic drug is to prevent fit and not to treat it.By giving her medicine after every second day your harming her as by this way drug level will not be maintained in her blood and she can through fit any time.In this way aim of prescribing medicine to her (prevention of fit) is lost,as blood level of drug is not maintained.
Hope this answers your question.
Answered: Sat, 20 Apr 2013
I find this answer helpful
Pediatrician Dr. E Venkata Ramana's  Response
Feb 2013

Thank you for your query on Healthcare Magic.

Breath holding spell will have a typical presentation with a preceding precipitating factor making the child disappointed.

The event will be like this in breath holding spell :

Taking off a toy from child or pinching leads to excessive crying followed by stopping respiration followed by cyanosis followed by stiffness of body.

Whereas in seizures the onset is unpredictable and usually it wont occur with any preceding event.

As your child has been examined and evaluated by a Pediatric neurologist and advised medication for seizures, I advise you to continue the medication.

With your description it is looking like seizure only.

Don't afraid of the side effects. If you are more concerned of the side effects be in regular follow up with the doctor and do investigations for liver function tests at advised regular intervals.

Don't stop valparin without your doctor advise as discontinuation will lead to fits some times uncontrolled leading to continuous fits.

Hope I have answered your query.

Answered: Sat, 20 Apr 2013
I find this answer helpful
Pediatrician Dr. Y V Siva Sankara Murty's  Response

Thanks for writing to health care magic.

I require a detailed description of the episode to differentiate it from breath holding spells and seizures.

Since you consulted a neurologist and you might have explained to him the whole episode. So if he considered that to be seizures and started on valproate I think you should give it regularly. There is no point in giving on alternate day or once in two days.
What you are doing is not right because seizures will continue to occur if the drug levels are not maintained in the body.

Hope this helps.
Take care.
Answered: Sat, 20 Apr 2013
I find this answer helpful
General & Family Physician Dr. S. Jegadeesan's  Response
Some children experience sudden episodes that might imitate seizures, but are really not. Breath holding, fainting (syncope), facial or body twitching, and unusual sleep disorders are examples. They may occur just once or may recur over a limited time period. Although these episodes may resemble epilepsy or true seizures, they are not. For children usually a strong cry will initiate this attack. There is no treatment available for this. EEG when normal and when attack may reveal actual picture. You observe what happens prior to the attack and explain it exactly to the pediatrician. With EEG report, and from the history you explain the dr may come to a conclusion Regarding the treatment you are giving - only your family pediatrician can advise.
One thing - it is not life threatening and ceases after certain age - this you must understand.
Advice - Don't allow the child to cry too much
Best wishes

Answered: Sat, 20 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor